The side effects are hard for me to handle. Noah is on a steroid to combat this cancer. But, in the process of killing the leukemia, it also kills the good cells too, and comes with a page long list of side effects. The ones that we are seeing and that are hard are the extreme mood swings. He can be in a fit of almost rage in just a moment. Most is directed at Holly. Which is so hard for her as she has sometimes done nothing or very little to warrant the fit. Last night in the middle of the night as he was eating one of the frozen meals that we have on hand for him, he had a bit of a sore in his mouth and the sauce was burning it. He became furious, but at Holly. It was really hard for me to see, and almost nothing works to calm him down.
The other side effect is the extreme appetite. He will eat meal after meal, non stop all day. Alot of my day is spent in the kitchen preparing food for him. Yesterday he almost polished off an entire jar of pickles. He craves salty and alot of it. The other problem is that the dex (steroid) causes water retention, and paired with the salt, he is very puffy. His belly is 3x the size it was, and his cheeks are completely puffed out and round. This is very different than how he was before. Its hard for me to see. Not only does he act differently, he looks so different as well. And to know that his little body was full of cancer is just heartbreaking.
The dex also causes him to be very hot. He usually has to have a fan on him all the time. He doesn't want to go outside because its so hot lately, and he just doesn't have the energy. Right now, its 10:30am, and he is already having a nap. Yesterday he slept for 2 hours in the afternoon. His sleep at night is disrupted, mostly by the need to eat. He will eat full meals in the night, sometimes several times.
Since his port removal on Friday, he is doing well. The stitches are holding and he is not complaining about them at all. So that has been good. He did however start to complain about pain in his jaw. This was from the chemo he received during the clinic visit on Friday. It causes the nerves to be sensitive and there is a large nerve that runs through the jaw. We cannot give him advil or tylenol. We rather have to take him to our family doctor or the er and get a prescription for morphine. The pain subsided and we didn't end up having to do that. Hopefully this first month will just bring the worst of it and it will be over soon. But we cannot say for certainty that that is the case. We will know more after his next bone marrow aspiration on Aug. 3/12.
Prayer requests: Complete healing for Noah. That the cancer will be completely gone and never return. That the side effects can be managed well.